Alert archive / Michigan / Gale Watches in 2021
Gale Watch 4, NWS Detroit, MI
NWS Detroit, MI issued this gale watch at Mar 10, 2021, 3:52 AM EST. It took effect at Mar 11, 2021, 12:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 10, 2021, 3:52 AM EST (08:52 UTC)
- In effect from
- Mar 11, 2021, 12:00 PM EST
- Expired
- Mar 10, 2021, 3:44 PM EST
- In force
- Issued by
- NWS Detroit, MI
The text
As transmitted.
432 WHUS73 KDTX 100852 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 352 AM EST Wed Mar 10 2021 LHZ421-441>443-110915- /O.CON.KDTX.SC.Y.0013.210310T1800Z-210312T0000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 352 AM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 22 knots from the southwest with gusts up to 30 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 5 feet. * WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay. * WHEN...The maximum winds are expected around 10 AM EST Thursday with the largest waves expected around 12 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LCZ460-110915- /O.CON.KDTX.SC.Y.0013.210310T1800Z-210312T0000Z/ Lake St Clair- 352 AM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 16 knots from the south with gusts up to 30 knots. The largest significant waves will be 2 feet with a potential maximum wave height of 3 feet. * WHERE...Lake St Clair. * WHEN...The maximum winds are expected around 10 PM EST Wednesday with the largest waves expected around 12 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ444-110915- /O.CON.KDTX.SC.Y.0013.210310T1800Z-210312T0000Z/ Michigan Waters of Lake Erie from Detroit River to North Cape MI- 352 AM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 16 knots from the southwest with gusts up to 30 knots. The largest significant waves will be 3 feet with a potential maximum wave height of 4 feet. * WHERE...Michigan Waters of Lake Erie from Detroit River to North Cape MI. * WHEN...The maximum winds are expected around 4 PM EST Wednesday with the largest waves expected around 3 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ361-362-110915- /O.NEW.KDTX.GL.A.0004.210311T1700Z-210312T0900Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- 352 AM EST Wed Mar 10 2021 ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...Expect sustained winds up to 23 knots from the west with gusts up to 35 knots. The largest significant waves will be 7 feet with a potential maximum wave height of 10 feet. * WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore. * WHEN...The maximum winds are expected around 3 PM EST Thursday with the largest waves expected around 12 PM EST Thursday. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
1 follow-up statement
347 WHUS73 KDTX 102044 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 344 PM EST Wed Mar 10 2021 LHZ361-362-110915- /O.UPG.KDTX.GL.A.0004.210311T1700Z-210312T0900Z/ /O.NEW.KDTX.GL.W.0006.210311T1700Z-210313T0300Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- 344 PM EST Wed Mar 10 2021 ...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 10 PM EST FRIDAY... * WHAT...Expect sustained winds up to 28 knots from the west with gusts up to 39 knots. The largest significant waves will be 9 feet with a potential maximum wave height of 13 feet. * WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore. * WHEN...The maximum winds are expected around 4 PM EST Friday with the largest waves expected around 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...There are two periods for gales during the Gale Warning. The first will be Thursday afternoon and evening with gales mainly from the west, followed by a lull late Thursday night into Friday morning. The second period of expected gales then occurs Friday afternoon and evening with wind direction from the northwest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ421-441>443-110915- /O.CON.KDTX.SC.Y.0013.000000T0000Z-210312T0000Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 344 PM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 21 knots from the southwest with gusts up to 28 knots. The largest significant waves will be 4 feet with a potential maximum wave height of 5 feet. * WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay. * WHEN...The maximum winds are expected around 10 AM EST Thursday with the largest waves expected around 11 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LCZ460-110915- /O.CON.KDTX.SC.Y.0013.000000T0000Z-210312T0000Z/ Lake St Clair- 344 PM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 17 knots from the southwest with gusts up to 30 knots. The largest significant waves will be 2 feet with a potential maximum wave height of 3 feet. * WHERE...Lake St Clair. * WHEN...The maximum winds are expected around 8 AM EST Thursday with the largest waves expected around 10 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ444-110915- /O.CON.KDTX.SC.Y.0013.000000T0000Z-210312T0000Z/ Michigan Waters of Lake Erie from Detroit River to North Cape MI- 344 PM EST Wed Mar 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY... * WHAT...Expect sustained winds up to 19 knots from the southwest with gusts up to 30 knots. The largest significant waves will be 3 feet with a potential maximum wave height of 4 feet. * WHERE...Michigan Waters of Lake Erie from Detroit River to North Cape MI. * WHEN...The maximum winds are expected around 4 AM EST Thursday with the largest waves expected around 11 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Mar 10, 3:50 AM EST, 2 minutes earlier.
Area forecast discussion, Mar 10, 3:50 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
350 AM EST Wed Mar 10 2021
.DISCUSSION...
Large scale ridging slides further east as its axis moves over the
Northeast today. The westernmost edge will remain over SE MI for the
first half of today before then retreating to the east. This sets
the stage for surface low pressure tracking from the central Plains
into the northern Great Lakes. Low pressure likely will deepen as it
moves through MN/WI due to favorable upper jet dynamics residing in
the left exit region of the Plains jet streak. The local pressure
gradient will tighten as a result over the course of the today
strengthening S flow over the region. The initial nose of a LLJ
works into SE MI this afternoon increasing 900mb wind speeds up to
around 40-45kts. Model sounds during this afternoon still suggest
mixing heights up to 2.5-3 kft which would allow mixing down of some
of the LLJ supporting afternoon wind gusts in the 30-40mph range
across the region (though best potential is for areas south of I-
69). The core of the LLJ jet arrives during the evening increasing
900mb winds up to 55-60kts. However the nocturnal decrease of mixing
heights begins to occur around this same time lessening gust
potential late this evening/tonight, but gusts of 20-25mph will
still be possible given the tightened pressure gradient.
The Plains jet streak will continue to slide northeast maintaining
deepening trend in the surface low as that feature moves into the
Upper Great Lakes Thursday. While model soundings continue to show
sub-saturation in the near surface layer Wednesday night, trends
have been for a saturated mid-level producing areas of drizzle that
evaporates as it falls through the dry layer, slowly saturating from
it the top-down. This process nudges up the timing of a saturated
surface layer and potential for rain to reach the ground so have
pushed up low-end chance/slight chance PoPs by a few hours late
Wednesday night/early Thursday morning. Any precip that does manage
to reach the ground will be very light showers or drizzle at best.
More substantial rain chances come late morning and afternoon
Thursday as the system's cold front begins to advance across the
state. 00Z runs have been trending for best development along the
southern half of the front from the mid-Mississippi valley up into
lower MI (up to around the I-69 corridor). Ample moisture along the
front would support categorical PoPs south of I-69 and especially
for areas along and south of M-59 to the Ohio border. Thunder
potential is still marginal with mediocre lapse rates of ~6C/km or
less. Best chances for a few rumbles of thunder would be for areas
south of I-96 where lapse rates try to reach around 6.5C/km.
Cold front clears the region Thursday evening setting up a cooler
WNW flow for Friday. Cooler weather with highs in the 40s persist
through the upcoming weekend as Canadian high pressure settles over
the Great Lakes region. This high will keep the region dry under
large scale subsidence and allow for sunny or mostly sunny skies.
&&
.MARINE...
Return flow from a departing high pressure system in place across
New England will continue to veer wind direction from the southeast
to southwest throughout the day while a developing low pressure
system across the Midwest acts to strengthen a pressure gradient
over the Great Lakes region. The end result will be a quick uptick
in wind speeds and gust potential starting this afternoon, where
gusts around 25 knots will be expected. This has resulted in the
issuance of Small Craft Advisories for all nearshore zones with the
exception of inner Saginaw Bay, where sufficient ice cover holds. A
lull in some stronger wind gusts will be possible overnight with the
loss of daytime heating and stable profiles over the water, however,
increasing wind trends are expected again on Thursday as low
pressure arrives and strengthens over Lake Superior. This will
reinforce the pressure gradient and will eventually drag a cold
front through the region, which will increase mixing depths and will
allow stronger gusts to pull down to the surface later in the day on
Thursday.
Otherwise, despite a very strong low level jet aloft, a stable
atmospheric profile over the water should limit the strongest winds
being dragged down to the surface. It is possible that portions of
northern Lake Huron could see periods of gales during the second
half of Thursday into late Thursday night, given the closer
proximity to the low and coinciding with the passage of the cold
front. A Gale Watch has been issued as a result for this time period.
&&
.HYDROLOGY...
Low pressure strengthening in the Midwest Wednesday night moves into
the northern Great Lakes Thursday while pulling a slow moving cold
front into Lower Michigan. A strong surge of moisture spreads into
the region ahead of the front resulting in widespread rain showers.
The peak of rainfall occurs mainly during the day Thursday with
totals expected to be around 0.10 inches in the Saginaw Valley and
northern Thumb with localized amounts up to 0.25 inches possible.
Areas along and south of I-69 toward metro Detroit and the Ohio
border expected to see up to around 0.5 inches with localized
amounts near 1 inch possible. The heavier localized amounts would be
reliant on training of showers over the same area or overachieving
heavier showers. As the showers occur over several hours, flooding
concerns are limited to prone urban and low lying trouble spots.
&&
.PREV DISCUSSION...
Issued at 1155 PM EST Tue Mar 9 2021
AVIATION...
A dry and stable environment within mild southerly flow ensures VFR
conditions through Wednesday. A gradual increase in cirrus tonight
as winds strengthen just off the surface. This will introduce a
period of low level wind shear for the early-mid morning period. The
onset of daytime heating will lead to a steady increase in gust
magnitude and frequency throughout Wednesday. Southerly gusts
peaking near 30 knots Wednesday afternoon. Some increase in mid
level cloud expected during the daylight period, but deeper low
level moisture remains well to the west through tomorrow evening.
DTW THRESHOLD PROBABILITIES...
* Low for ceiling height at or below 5000 ft Wednesday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 1 PM this afternoon to 7 PM EST Thursday
for LHZ421-441>443.
Gale Watch from Thursday afternoon through late Thursday night for
LHZ361-362.
Lake St Clair...Small Craft Advisory from 1 PM this afternoon to 7 PM EST Thursday
for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from 1 PM this afternoon to 7 PM EST Thursday
for LEZ444.
&&
DISCUSSION...KDK
MARINE.......AM
HYDROLOGY....KDK
AVIATION.....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 9, 4:08 AM EST, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 408 AM EST Tue Mar 9 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 408 AM EST Tue Mar 9 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Southwest wind gusting near 40 mph is expected Wednesday afternoon as a strong low pressure system and cold front develop in the Plains and upper Midwest. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 408 AM EST Tue Mar 9 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small Craft Advisories may be needed Wednesday for southern Lake Huron, Lake St Clair, and western Lake Erie as gusty southwest wind develops over adjoining land areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 9:44 PM EST | Small Craft Advisory | DTX | 45 hr | |
| Mar 10, 3:44 PM EST | Gale Warning | DTX | 54 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.